Jump to content

Whitedog75: Tapering off Effexor


Whitedog75

Recommended Posts

Hi, I’m currently on 150mg of Effexor-XR and 30mg of Mirtazapine. I’ve been on Effexor for 10 years, and the Mirtazapine was added around 2 and a half years ago. I spoke to my doctor about tapering off the Effexor. He suggested that I taper 37.5mg at a time. I started about 7 weeks ago. I’ve got down from 225mg in the last 7 weeks. My last 37.5 taper started 17 days ago. But the last week I have been experiencing delayed depression, irritability and heightened anxiety. I coped better during my first taper. I’m worried that I’ve slipped back into depression again. But at this stage is it normal to feel like this? It’s very confusing to know if it’s withdrawal or depression coming back. I thought the withdrawals may have been over after 17 days? I’m new to this forum, and it sounds like I have tapered Off to big of a dose. Once I have stabilised I will only taper 10% by weighing with scales. Hopefully I level out soon because I’m starting to question the process! 

Link to comment
  • Moderator

Welcome to SA, Whitedog75.

 

What you are experiencing is withdrawal caused by tapering too fast.  Doctors know nothing about safe tapering, don't believe in withdrawal and invariably taper their patients too fast.  Depression, anxiety and irritability are common withdrawal symptoms.

 

We recommend tapering by no more than 10% of your current dose every four weeks. You have tapered by almost 50% in 7 weeks, so it is no wonder you're experiencing  withdrawal. 

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Effexor, with detailed instructions.  For now, however, you need to hold at your current dosage of 150mg until you stabilize.  Please be patient and gentle with yourself during this stabilization process, which can take some time.  

 

Tips for tapering off Effexor (venlafaxine)

 

So that you have a better idea of what you're experiencing here is some information on withdrawal and the healing process.

 

What is withdrawal syndrome.

 

Glenmullen’s withdrawal symptom list.

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

Here are some links to help you deal with anxiety.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.  Current Valium dose as of Feb 22, 2022: 4.8mg 

March 22, 2022: hold at 4.8 and shift to Imipramine taper

Taper is 74% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of May 17: 10.5mg 

Taper is 86% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
Thank you for your response. This is all great information for myself moving forward. Do you think I add just a little bit back in, eg maybe 10% to help with the withdrawal syndrome? Or just remain patient and push through for however long I take to stabilise? I really don’t want to add more of the drug back in. But my ability to function at work and home is being impacted significantly.
 
Regards 
Link to comment
  • Moderator
28 minutes ago, Whitedog75 said:

Do you think I add just a little bit back in, eg maybe 10% to help with the withdrawal syndrome?

If the symptoms are bad, you could reinstate back 10%, which would be 15mg.  You might try 5% first -- that might be enough.  It takes about a week for the reinstatement to reach full strength in your bloodstream.

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.  Current Valium dose as of Feb 22, 2022: 4.8mg 

March 22, 2022: hold at 4.8 and shift to Imipramine taper

Taper is 74% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of May 17: 10.5mg 

Taper is 86% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Thank you Gridley. I will push through a bit longer to see if things settle. If they don’t I will do as you have recommended.

Link to comment
  • manymoretodays changed the title to Whitedog75: Tapering off Effexor

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy